DEAR DR. GOTT: I was diagnosed with irritable bowel syndrome. I had no pain but knew where every bathroom was located everywhere I went. This went on for many years, and I became fearful of traveling. Finally, my gastroenterologist put me on WelChol, developed for lowering cholesterol. Voila! My cardiologist said I almost can’t overdose on it. I am presently taking two pills in the morning and another two in the evening. Now I am comfortable traveling around the world (pyramids, India, etc.) with no problems. This has been a life-changer for me.
I hope you can share this with your readers and perhaps improve the quality of life of someone out there. It has been wonderful for me.
DEAR READER: IBS is a malfunction of motility of the colon. Stress, medications, specific foods, caffeine, alcohol and gas contribute to symptoms that include abdominal pain, flatulence and diarrhea/constipation. The medication you have been prescribed can cause identical symptoms.
Colesevelam (WelChol) reduces the amount of cholesterol and specific fatty substances in the blood. It is sometimes prescribed with other cholesterol-lowering statin drugs toward this goal. This drug binds bile acids in the intestines to form a product that is ultimately released from the body. It is also prescribed for some type 2 diabetics to control blood-sugar levels. Drugs that have been manufactured and marketed for one purpose are often used for other, seemingly unrelated conditions and work well. My guess is that the reduction of fatty substances in your colon curbed your diarrhea and related symptoms. Or you are less stressed, have modified your diet or medications, and have taken other steps without realizing the positive impact they have had.
To provide related information, I am sending you a copy of my Health Report “Irritable Bowel Syndrome.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.